Prednisone: The Good, The Bad, & the Ugly (Part II)

It’s a new season in this crazy pandemic year. With fires blazing, school in session, and elections and holidays on the horizon, life is not easy right now, and on medication, it can be even more challenging to navigate. With that said, the following is Part II of information on Prednisone that I think is useful. Drop me a line if you think I missed something important! 

Interactions

In Part I,  I discussed interactions with prednisone by way of calcium and potassium absorption (i.e. it inhibits absorption, so supplements are recommended), and also the interactions between insulin and sugar (i.e. limit sugar on prednisone, this includes alcohol). Other interactions include some anti-infectives, anti-diabetic agents, and non-steroid anti-inflammatory drugs (NSAIDs). If you are taking other medications along with prednisone, talk to your doctor, and check interactions on drugs.com or another trusted website (https://www.drugs.com/tips/prednisone-patient-tips).

Tapering and Withdrawal

I’ve tapered down in dosage many times and gone completely off of prednisone a couple of times. The importance of tapering cannot be overstated. In Part I, I talked about Adrenocortical Insufficiency. When on prednisone for more than three weeks, the body becomes reliant on it for cortisol and stops making its own (How do you to taper off prednisone?). So, it’s important to wean your body off the supplemented steroid so it does not crash and leave you with a whole host of painful (and potentially dangerous) withdrawal symptoms. Even with tapering, you may have withdrawal symptoms; the longer you’ve been on prednisone, the more likely it is that you will have them.

Withdrawal Symptoms may include: 

  • Severe fatigue
  • Joint pain
  • Fever
  • Stiff or tender muscles
  • Body aches
  • Lightheaded feeling
  • No appetite
  • Labored breathing
  • Vomiting
  • Weight loss
  • Headaches
  • Adrenal crisis, a rare, possibly fatal reaction to a lack of steroid hormone in your body
  • Depression
  • Anxiety

For me, fatigue, or just being able to sleep better, is always the first and most common symptom of tapering off of higher doses, All of the bad side effects slowly start to fade away. However, when I have gone to taper off of prednisone, from only 10 mg, even when I thought I was tapering slowly, I have had excruciating joint pain. I was convinced that I had arthritis or another autoimmune condition had been revealed last time I tapered. I would wake up and barely be able to move my fingers! My knees and back just ached. I felt like I was 80 years old! I thought I was insane; I was only coming off of 10 mg! Then I read the following statement, from Adrenal Insufficiency United’s “Glucocorticoid tapering and adrenal suppression testing guide,” which was such a relief to me: 

“[Withdrawl] Symptoms are milder at high cortisol amounts and intensify when milligrams are reduced below a certain point. A longer adjustment period is recommended at lower doses.” 

The guide linked above includes tapering recommendations. There are others available online, such as these on RheumInfo.com. I recommend reviewing some and thinking about what might work for you; different methodologies exist (stair steps, alternating dosage days, etc) and it might take trial and error to discover to which your body responds best. Take examples to your doctor before you start your taper or if you are experiencing painful withdrawal symptoms. Tapering can take weeks or months, depending on your dosage and the duration of treatment. 

Pregnancy and Breastfeeding

I’ve made it no secret that I took a low dosage (~10 mg if I recall correctly) during my two pregnancies and while breastfeeding, and my sons incurred no known side effects. I’m not advocating one way or another, this is just my experience and it coincides with the latest information out there, which is that taking prednisone during pregnancy does not significantly increase the background chance of having a baby born with a birth defect (Mother To Baby, 2018, linked below).  I did make the choice to not donate breast milk to anyone because of my medication. I discuss my pregnancy experience in my blog post: Women and Uveitis: my pregnancy journey and I’ll link the articles I cite in the post regarding prednisone here:

Mother to Baby: Medications and More During Pregnancy – Prednisone / Prednisolone Fact Sheet. References for the Fact Sheet can be found at the link at the bottom of the article: https://mothertobaby.org/fact-sheet-reference/prednisone-prednisolone-ref/

Bandoli, G., Palmsten, K., Forbess Smith, C. J., & Chambers, C. D. (2017). A Review of Systemic Corticosteroid Use in Pregnancy and the Risk of Select Pregnancy and Birth Outcomes. Rheumatic diseases clinics of North America, 43(3), 489–502. https://doi.org/10.1016/j.rdc.2017.04.013

I also recommend reviewing Prednisone on “LACTMED” the Drugs and Lactation Database. This page includes information like drug levels detected after certain amounts of time which can be useful in trying to time feedings or pumpings to have the least amount of drug present possible.

COVID-19

Although COVID-19 is a new pandemic, there has already been work done compiling information regarding the impacts for patients on corticosteroid treatment, as well as recommendations for further treatment. I have a handful of links and papers on the home page of this website. Taking immunosuppressants during a pandemic is something to consider carefully. 

A collection of COVID-19 cases among 600 patients with rheumatic diseases found that “glucocorticoid use at a prednisone-equivalent dose ≥10mg/day was associated with an increased odds of hospitalisation, which is in agreement with prior studies showing an increased risk of infection with higher dose of glucocorticoids. The study also demonstrated “that most individuals with rheumatological diseases or on immunosuppressive therapies recover from COVID-19, which should provide some reassurance to patients” (Gianfrancesco M, Hyrich KL, Al-Adely S, 2020).

In another paper, 139 uveitis experts from around the globe were given statements and answered questions about treatment options for Non-Infectious Uveitis (NIU) patients and Immunomodulatory Treatment (IMT). [IMT is the treatment of disease by activating or suppressing the immune system. In the case of treating uveitis, the medications are reducing or suppressing the immune system.] Statements were developed around when to initiate, continue, decrease and stop systemic and local corticosteroids, conventional immunosuppressive agents, and biologics in patients with NIU in increased risk, high risk, and very high-risk categories. 

This paper contains helpful tables and flow charts on recommendations based on your risk category and specific treatment types.

Summarized results related to corticosteroids:

  • Surveyed uveitis experts recommended to not begin systemic corticosteroid or immunosuppression for NIU treatment in sick patients with suspected or confirmed COVID-19, irrespective of risk group. 
  • Among sick patients receiving high-dose corticosteroid, consensus was to taper the dose in all risk groups and to taper even low-dose corticosteroid in high-risk patients or very high-risk patients. Tapering instead of abrupt cessation of the oral corticosteroids was recommended in view of the risk of adrenal insufficiency. This paper is full of useful tables and flow charts to follow based on which risk level you’re at.
  • In healthy patients, experts agreed to start oral corticosteroids only in increased risk patients and not in high-risk or very high-risk patients. 
  • Low-dose oral corticosteroids and conventional IMT should be maintained, while only in increased risk or high-risk patients, higher-dose corticosteroids should not be tapered and stopped.
  • In healthy patients with a contact history, the overall agreement is lower. Low oral dose corticosteroids and conventional IMT should be maintained in increased risk patients.
  • Although first-line treatment for NIU consists of local or systemic corticosteroids, overall consensus emerged that in the setting of the COVID-19 pandemic, the use of systemic corticosteroids should be avoided in sick patients and local therapy (regional corticosteroid injections) should be preferred to systemic treatment in all patients, irrespective of their risk and health, except in healthy patients not already on corticosteroids. Systemic corticosteroids might be harmful, given their mechanism of action that inhibits the immune responses and affects the pathogen clearance. 

COVID-19 Related Works Cited

Agrawal R, Testi I, Lee CS, et al. Evolving consensus for immunomodulatory therapy in non-infectious uveitis during the COVID-19 pandemic. British Journal of Ophthalmology Published Online First: 25 June 2020. doi: 10.1136/bjophthalmol-2020-316776

Gianfrancesco M, Hyrich KL, Al-Adely S On behalf of the COVID-19 Global Rheumatology Alliance, et al. Characteristics associated with hospitalisation for COVID-19 in people with rheumatic disease: data from the COVID-19 Global Rheumatology Alliance physician-reported registry. Annals of the Rheumatic Diseases 2020;79:859-866.


Further Reading: There are more links related to prednisone on the Corticosteroids section of my Treatments page.

3 thoughts on “Prednisone: The Good, The Bad, & the Ugly (Part II)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s